Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 339, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 30, 2024, 12:36 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2024, 12:36 PM CDT (17:36 UTC)
- Expired
- Oct 30, 2024, 1:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:26 PM CDT, 10 minutes earlier. Its key messages:
- Strong gusty winds continue through today ahead of severe storms expected later this afternoon into the evening.
- There may be a few isolated showers and storms develop into midday ahead of the cold front over north central into central Kansas. These aren't expected to become severe if they do develop.
- Severe storms later this afternoon and evening will likely be in the form of a line of storms. Damaging wind is the primary threat probably in excess of 60-70 mph, large hail over quarter size may also be possible. The threat of tornadoes is also a concern which are expected to be primarily in the form of QLCS tornadoes which would form along the primary line of storms.
- Another storm system may set up by the weekend bringing more showers and storms to the region with several inches of much needed rainfall possible. Some areas could see 3-5 inches as it looks right now through the weekend into early next week. Cooler temperatures are higher certainty with this pattern which would suggest the probability for additional severe weather is low.
Area forecast discussion, Oct 30, 12:26 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - Strong gusty winds continue through today ahead of severe storms expected later this afternoon into the evening. - There may be a few isolated showers and storms develop into midday ahead of the cold front over north central into central Kansas. These aren't expected to become severe if they do develop. - Severe storms later this afternoon and evening will likely be in the form of a line of storms. Damaging wind is the primary threat probably in excess of 60-70 mph, large hail over quarter size may also be possible. The threat of tornadoes is also a concern which are expected to be primarily in the form of QLCS tornadoes which would form along the primary line of storms. - Another storm system may set up by the weekend bringing more showers and storms to the region with several inches of much needed rainfall possible. Some areas could see 3-5 inches as it looks right now through the weekend into early next week. Cooler temperatures are higher certainty with this pattern which would suggest the probability for additional severe weather is low. && .DISCUSSION... Issued at 325 AM CDT Wed Oct 30 2024 Across the CONUS early this morning, WV imagery shows an expansive anticyclone anchored over the southeastern states with a highly amplified mid to upper level trough over the Intermountain West with trough axis extending into the Desert Southwest. Near the surface, a strong pressure gradient is still in place across the forecast area which is leading to gusty winds at this hour and likely to continue into this morning before relaxing slightly but still gusty in advance of the storm system moving through later tonight. An area of low pressure is starting to organize over the southwestern KS vicinity in advance of the upper trough moving steadily east. For today, the western trough continues to be the primary feature of interest that will bring severe weather to the area later this afternoon into this evening before quickly moving through the area overnight. Impressive wind fields are in place already and look to only become more impressive as the upper trough emerges from the the central Rockies later this afternoon. Lee troughing is currently responsible for increase moisture flux into the area with dewpoints over central and north-central KS now above 60 degrees. As the upper trough advances east, the baroclinic zone will sharpen and the low pressure will deepen. Steep midlevel lapse rates in concert with surface heating will allow for destabilization to take shape with little inhibition in place by mid to late afternoon along the frontal boundary over north central Kansas. Expectation is storms will form and quickly become severe. Due to the parallel flow of the mean wind being mostly along the boundary, do expect that storms will interact and grow upscale fairly quickly. Thus the hail threat should remain with any line embedded supercells and more of a wind threat will likely take shape. Could see winds mix to the surface in excess of 70 mph as the line of storms move through. Due to the intense SRH with the environmental winds and the LLJ just above the surface reaching up to 60kts, could be looking at few line embedded QLCS tornadoes that may become intense and last longer than is typical with QLCS type tornadoes. Hodographs certainly look impressive and elongated most into the early evening hours. Flooding appears to be an overall low threat as the antecedent conditions are not in place. But, if the line is slow then a few spots may develop localized flash flooding concerns. What still remains in question is the amount of pre-frontal stratus and or showers and storms over eastern Kansas that sets up today and remains into the afternoon. The storm system appears to have plenty of energy to work with so not thinking if pre-frontal stratus/storms do occur that it would change the scenario over western areas, but it could impact the overall intensity of the line as it advances east. Fall weather returns behind the front with a couple of cooler days before more active weather returns to the area. Cluster analysis suggests that another trough now to the west of British Columbia sets over over the western CONUS with southwest flow over the central Plains with several opportunities for shortwaves to eject across the area providing a mechanism for ascent with sufficient moisture to produce mostly beneficial rainfall off and on across the region. Some could see anywhere from 3-5 inches over the period from this weekend into early next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1226 PM CDT Wed Oct 30 2024 VFR conditions are expected outside of tsra through 21Z, exception will be MHK where MVFR cigs and vsbys with tsra are expected. Main frontal boundary will move through MHK by 20Z with a shift to the northwest. WInds gusty from the south at 18-20kts with gusts to 35kts ahead of the cold front. The winds then decrease to around 12-14kts with gusts to 20kts behind the cold front. Winds shift to the northwest at TOP and FOE expected sometime between 23Z-00Z. MVFR cigs and some ifr cigs are expected in the wake of the cold front becoming vfr in the 09Z-12Z time period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Drake AVIATION...53
Hazardous weather outlook, Oct 30, 5:35 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 535 AM CDT Wed Oct 30 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-311045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 535 AM CDT Wed Oct 30 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Severe thunderstorms are possible mainly late this afternoon through this evening. Large hail, damaging wind, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Oct 30, 8:42 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 AM CDT Wed Oct 30 2024
KSZ020-034-301415-
Cloud-Ottawa-
842 AM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTTAWA AND CLOUD
COUNTIES THROUGH 915 AM CDT...
At 842 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Ada, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Concordia, Minneapolis, Miltonvale, Delphos, Aurora, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 9768 3943 9737 3938 9737 3904 9778
3913 9793 3915 9793
TIME...MOT...LOC 1342Z 215DEG 44KT 3917 9781
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NGSpecial weather statement, Oct 30, 9:11 AM CDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Topeka KS 911 AM CDT Wed Oct 30 2024 KSZ008-009-301445- Republic-Washington- 911 AM CDT Wed Oct 30 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL REPUBLIC AND WESTERN WASHINGTON COUNTIES THROUGH 945 AM CDT... At 910 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Haddam, moving northeast at 50 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Hail damage to outdoor objects and vegetation is possible. Locations impacted include... Washington, Morrowville, Haddam, Agenda, and Hollenberg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4000 9686 3961 9729 3973 9748 4000 9725 TIME...MOT...LOC 1410Z 217DEG 46KT 3976 9731 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH NG
Special weather statement, Oct 30, 10:20 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1020 AM CDT Wed Oct 30 2024
KSZ008-020-034-301545-
Republic-Cloud-Ottawa-
1020 AM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...SOUTHWESTERN REPUBLIC
AND CLOUD COUNTIES THROUGH 1045 AM CDT...
At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Ada, moving northeast at 60 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Concordia, Minneapolis, Miltonvale, Glasco, Delphos, Tescott,
Jamestown, Culver, Aurora, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 9793 3948 9737 3943 9737 3896 9772
3896 9793
TIME...MOT...LOC 1519Z 211DEG 51KT 3921 9784
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
NGSpecial weather statement, Oct 30, 10:38 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 AM CDT Wed Oct 30 2024
KSZ008-009-020-021-301615-
Republic-Clay-Cloud-Washington-
1038 AM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN REPUBLIC...SOUTHWESTERN
WASHINGTON...NORTHWESTERN CLAY AND NORTHEASTERN CLOUD COUNTIES
THROUGH 1115 AM CDT...
At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norway, moving northeast at 50 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Belleville, Clyde, Clifton, Cuba, Morrowville, Norway, Haddam,
Munden, Narka, Agenda, and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9750 3981 9708 3947 9737 3969 9783
4000 9758
TIME...MOT...LOC 1537Z 215DEG 42KT 3967 9768
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
GriesemerSpecial weather statement, Oct 30, 11:53 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
1153 AM CDT Wed Oct 30 2024
KSZ009-010-021>023-301730-
Clay-Pottawatomie-Riley-Washington-Marshall-
1153 AM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RILEY...
NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...EASTERN CLAY
AND SOUTHWESTERN MARSHALL COUNTIES THROUGH 1230 PM CDT...
At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wakefield, moving northeast at 55 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Clay Center, Blue Rapids, Wakefield, Riley, Waterville, Leonardville,
Randolph, Barnes, and Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3983 9687 3965 9641 3922 9690 3922 9696
3917 9696 3915 9698 3930 9717
TIME...MOT...LOC 1653Z 218DEG 50KT 3932 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
GriesemerThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 8:42 AM CDT | Special Weather Statement | TOP | Cloud | 33 min |
| Oct 30, 9:11 AM CDT | Special Weather Statement | TOP | Washington | 34 min |
| Oct 30, 10:20 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 25 min |
| Oct 30, 10:38 AM CDT | Special Weather Statement | TOP | Republic | 37 min |
| Oct 30, 11:53 AM CDT | Special Weather Statement | TOP | Riley | 37 min |
| Oct 30, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 26 min |
| Oct 30, 1:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 32 min |
| Oct 30, 1:22 PM CDT | Special Weather Statement | TOP | Lyon, Wabaunsee | 38 min |
| Oct 30, 1:53 PM CDT | Special Weather Statement | TOP | Jackson, Osage, Shawnee | 37 min |
| Oct 30, 2:25 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 35 min |
| Oct 30, 3:42 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Riley | 33 min |
| Oct 30, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 28 min |
| Oct 30, 4:37 PM CDT | Special Weather Statement | TOP | Morris | 23 min |
| Oct 30, 5:52 PM CDT | Special Weather Statement | TOP | Jefferson | 23 min |
| Oct 30, 6:10 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| Oct 30, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 47 min |
| Oct 30, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 29 min |
| Oct 30, 6:21 PM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Oct 30, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 32 min |
| Oct 30, 6:50 PM CDT | Special Weather Statement | TOP | Coffey, Franklin, Osage | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.